Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 58, NWS Midland/Odessa, TX

August 29, 2003Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2003, 6:51 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2003, 6:51 PM CDT (23:51 UTC)
Expired
Aug 29, 2003, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 292352
FFWMAF
TXC329-300245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 945 PM CDT

* AT 651 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING OVER THE CITY OF MIDLAND...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  COTTON FLAT...MIDLAND...MIDLAND INTERNATIONAL AIRPORT...VALLEY     
  VIEW...AND WARFIELD

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3167 10228 3172 10202 3207 10197 3208 10226

$$
2 follow-up statements
000 
WGUS74 KMAF 300102 CCA
FFSMAF
TXC329-300230-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT FRI AUG 29 2003

...A FLASH FLOOD WARNING CONTINUES FOR WESTERN MIDLAND COUNTY UNTIL
945 PM CDT...

AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN 
MIDLAND COUNTY...GENERALLY WEST OF HIGHWAY 349.  STREET FLOODING
HAS BEEN REPORTED IN THE CITY OF MIDLAND ALONG WITH REPORTS OF
FLOODED CARS.  RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN 
HAS FALLEN OVER WESTERN AND NORTHERN PORTIONS OF THE CITY OF 
MIDLAND.  ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGH 945 PM.

DO NOT CROSS FLOODED ROADS...THE WATER MAY BE TOO DEEP FOR YOU TO
CROSS SAFELY.  KEEP CHILDREN AWAY FROM FLOODED DRAINAGE DITCHES...
STORM SEWERS...AND DRAWS AS THEY CAN BECOME DEADLY AFTER HEAVY
RAINS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATION FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIALLY 
DANGEROUS FLASH FLOOD THREAT.

LAT...LON 3208 10203 3169 10209 3169 10228 3207 10227

$$
000 
WGUS74 KMAF 300148
FFSMAF
TXC329-300245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT FRI AUG 29 2003

...A FLASH FLOOD WARNING CONTINUES FOR MIDLAND COUNTY UNTIL 945 PM CDT...

AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS 
THE COUNTY. THE MOST PERSISTENT THUNDERSTORMS WERE ACROSS THE
NORTHEAST SECTION OF THE COUNTY FROM NEAR GREENWOOD...SOUTH ALONG 
FARM TO MARKET ROAD 1379...TO SPRABERRY INCLUDING ADJACENT HIGHWAY
158. OTHER THUNDERSTORMS WERE ENTERING SOUTHWEST MIDLAND COUNTY
NEAR AND ALONG HIGHWAY 349. STREET FLOODING WILL LIKELY CONTINUE
IN THE CITY OF MIDLAND. 

ADDITIONAL THUNDERSTORMS WILL WILL LIKELY PRODUCE ADDITIONAL FLASH 
FLOODING. 

DO NOT CROSS FLOODED ROADS...THE WATER MAY BE TOO DEEP FOR YOU TO
CROSS SAFELY.  KEEP CHILDREN AWAY FROM FLOODED DRAINAGE DITCHES...
STORM SEWERS...AND DRAWS AS THEY CAN BECOME DEADLY AFTER HEAVY
RAINS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATION FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIALLY 
DANGEROUS FLASH FLOOD THREAT.


LAT...LON 3167 10228 3168 10180 3206 10180 3205 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:59 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 29, 2:59 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI AUG 29 2003

.SHORT TERM...
CONDITIONS APPEAR TO BE FAVORABLE FOR A WIDESPREAD RAIN EVENT ACROSS
THE REGION OVER THE NEXT 24 HOURS.

THE LATEST ANALYSIS DEPICTS A SURFACE LOW OVER SOUTHEAST NEW
MEXICO...WITH A WEAK COLD FRONT EXTENDING NORTH INTO THE TEXAS SOUTH
PLAINS. SATELLITE/RADAR TRENDS SHOW CONVECTION ON THE INCREASE AGAIN
ACROSS THE UPPER TRANS PECOS/SOUTHEAST NEW MEXICO PLAINS. THIS IS IN
PROXIMITY TO AN APPARENT MCV WHICH IS NOTED ON CURRENT VISIBLE
IMAGERY IN THE WAKE OF EARLIER ACTIVITY IN THE SAME AREA.

THESE FEATURES ARE EXPECTED TO TRANSLATE SOUTH WITH TIME THIS
EVENING...WITH THE SURFACE LOW LOCATED NEAR THE DAVIS MOUNTAINS
LATE. AS THIS OCCURS...LOW LEVEL MASS CONVERGENCE ALONG WITH
DYNAMICS ASSOCIATED WITH THE MCV AND THE LARGER SCALE WEAKNESS IN
THE UPPER LEVEL HEIGHT FIELD WARRANT A BULLSEYE OF HIGH POPS OVER
OVER THE MOUNTAINS AND THE TRANS PECOS REGION THROUGH MID EVENING.
AROUND/SHORTLY AFTER SUNSET EXPECT A LLJ TO DEVELOP OVER THE LOWER
TRANS PECOS (30 KT AT 850 MB PER MESOETA). WAA PATTERN AND
CONVERGENCE ALONG THE LLJ NOSE SHOULD ENHANCE UPGLIDE/LIFT ALONG THE
SOUTHWARD SAGGING FRONT ACROSS THE BASIN. CONVECTION SHOULD QUALIFY
FOR THE LIKELY CATAGORY ACROSS THE BASIN...ESPECIALLY THE NORTH...
OVERNIGHT.

WITH FORECAST SOUNDINGS INDICATING PWS OF 1.50-1.75 INCHES...
LOCALLY HEAVY RAINFALL MAY BE A CONCERN THROUGH THE OVERNIGHT HOURS.
IN ADDITION...MODERATE CAPES ON THE ORDER OF 1500 J/KG AND AN
INVERTED V BOUNDARY LAYER (LCLS AROUND 700 MB) MAY BE SUFFICIENT
FOR ISOLATED DAMAGING WIND GUSTS FROM THE STORNGEST CELLS.

&&

.LONG TERM...
WV IMAGERY SHOWS TROUGH OVR THE PAC NW POISED TO MOVE E OVERNIGHT...
ACCELERATING SFC FRONT CURRENTLY OVR KS INTO THE AREA SAT MORNING.
LATEST MODEL RUNS ARE CONSISTENT IN BRINGING THIS COOLER AIR INTO
THE KMAF AREA BETWEEN 15Z-18Z.  LATEST PROGS SUGGEST A HIKE IN POPS
IS IN ORDER...AND HAVE GONE LIKELY OVR THE NE ZONES SAT MORNING...
AND SE ZONES DURING THE AFTERNOON AS FRONT MOVES FURTHER S.  EXPECT
FRONT TO SLOW OVR THE SERN ZONES AS THE DAY PROGRESSES...AND WILL
CARRY HIGH POPS INTO THE EVENING HRS SAT NIGHT...THEN SLOWLY TAPER
THIS OFF TO THE SE THRU SUNDAY AFTERNOON.  RIDGING ENSUES OVR
AZ/NM JUST IN TIME FOR LABOR DAY...PROVIDING FOR GOOD GRILLING WX
MOST AREAS.  ONLY EXCEPTIONS WILL BE SE ZONES FURTHEST FROM THE
RIDGE...AS MODELS ATTEMPT TO BRING MINOR SHORTWAVES AROUND IN NE
FLOW...AND A FEW OLD BOUNDARIES MAY LINGER.  WILL KEEP CHANCES LOW
FOR NOW.  AFTER LABOR DAY...RIDGE BECOMES MORE ENTRENCHED...AND WILL
KEEP THE FCST DRY.

FOR TEMPS...EXPECT THE COOLEST DAY IN QUITE SOME TIME SATURDAY FOR
THE NE ZONES...AND SUNDAY FOR AREAS OUT WEST AND SOUTH.  TEMP
PROGS AND A GLANCE AT CURRENT TEMPS UP NORTH SUGGEST GUIDANCE IS
UNDERESTIMATING THE STRENGTH OF THIS COOLER AIR...AND WILL STICK TO
THE LOWER SIDE.  WILL ONLY SLOWLY WARM THINGS BACK UP THRU THE
WEEK...AS RIDGE STRENGTHENS BUT NE SFC FLOW DOMINATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 69 80 66 84 / 40 60 60 00
CNM 67 84 61 83 / 40 50 00 00
MRF 65 78 57 75 / 30 50 60 00
FST 69 88 59 83 / 30 60 60 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/44
Hazardous weather outlook, Aug 29, 2:30 PM CDT, 4 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL RESULT IN
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. A FEW OF THE
STRONGER STORMS THIS EVENING MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS. FLASH FLOODING OR OTHER FLOODING OF LOW LYING
AREAS MAY ALSO BE A CONCERN THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER ACTIVATION IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

In the hours before

Special weather statement, Aug 29, 2:20 PM CDT, 4 hours 31 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT FRI AUG 29 2003

...THUNDERSTORMS TO AFFECT THE REGION TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND TONIGHT.
ALTHOUGH THESE STORMS ARE EXPECTED TO GENERALLY REMAIN NON-SEVERE...
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING MAY HAVE A NEGATIVE
IMPACT ON OUTDOOR ACTIVITIES.

THUNDERSTORMS DEVELOPING FROM THE DAVIS MOUNTAINS NORTH TO THE PLAINS
OF SOUTHEAST NEW MEXICO THIS AFTERNOON...WILL BEGIN TO SPREAD
NORTHEAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN BASIN BY THIS
EVENING. THE CHANCE OF RAIN WILL INCREASE AREAWIDE THROUGH THE
OVERNIGHT HOURS.

THOSE PLANNING TO ATTEND OUTDOOR ACTIVITIES ACROSS THE AREA THIS
EVENING SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE SHELTER FROM DANGEROUS LIGHTNING. USE CAUTION
WHILE TRAVELING AS LOCALLY HEAVY RAINFALL MAY CAUSE LOW LYING AREAS
TO FLOOD.

LINDLEY
Special weather statement, Aug 29, 6:28 PM CDT, 23 minutes before
TXZ061-062-300030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI AUG 29 2003

...GUSTNADO OBSERVED NEAR THE MIDLAND INTERNATIONAL AIRPORT...

AT ABOUT 615 PM CDT A GUSTNADO DEVELOPED ALONG A GUST FRONT
APPROACHING MIDLAND INTERNATIONAL AIRPORT.  GUSTNADOES RESEMBLE
DUST DEVILS AND DEVELOP ALONG THE LEADING EDGE OF COOL AIR...OR THE
GUST FRONT...SPREADING AWAY FROM A THUNDERSTORM DOWNDRAFT.  THESE
PHENOMENA ARE NOT TORNADOES.  HOWEVER...GUSTNADOES CAN PRODUCE
HIGHLY LOCALIZED WINDS OVER 60 MPH AND DAMAGE TO LIGHT STRUCTURES
SUCH AS CARPORTS...OR TO STRUCTURES SUSCEPTIBLE TO WIND LOADING
SUCH AS FENCES.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:30 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.